Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 32, NWS Hastings, NE

May 6, 2008Nuckolls County, Webster County, Nebraska; Jewell County, Mitchell County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 6, 2008, 9:48 PM CDT for Nuckolls County, Webster County, Nebraska; Jewell County, Mitchell County, Smith County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2008, 9:48 PM CDT (02:48 UTC)
Expired
May 6, 2008, 10:30 PM CDT
In force
42 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

Counties Jewell County, KS, Mitchell County, KS, Smith County, KS, Nuckolls County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 51 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 7:08 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 5:48 PM CDT, 4 hours earlier.

Area forecast discussion, May 6, 5:48 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
548 PM CDT TUE MAY 6 2008

.AVIATION...00Z TAF. THUNDERSTORMS SET TO MOVE INTO THE KGRI AREA
BY MID EVENING...BRINGING GUSTY WINDS AND FREQUENT MVFR CIGS AND
VSBYS. THOSE STORMS WILL BE IN THE AREA FOR QUITE AWHILE AND LIKELY
LINGER THROUGH AT LEAST MIDNIGHT. EVENTUALLY NORTHWEST WINDS WILL
TAKE OVER AFTER MIDNIGHT...AS A FRONT/WIND SHIFT MOVES THROUGH
AND SWEEPS THE STORMS SOUTH. MVFR CIGS WILL LIKELY HANG ON WITH
STRATUS IN THE WAKE OF THE FRONT...BUT THOSE CLOUDS MAY BREAK SOME
IN THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 258 PM CDT TUE MAY 6 2008/

SHORT TERM...THE MAIN ISSUE IS SEVERE WEATHER POTENTIAL TONIGHT.

SCATTERED THUNDERSTORMS CONTINUE TO RUMBLE AND ARE BEGINNING TO
INCREASE IN COVERAGE JUST NORTH OF THE CWFA. THIS IS ALONG CONVERGENCE
ZONE OF OUTFLOW FROM SD/NE BORDER STORMS. OVER THE GID CWFA...MODERATE
INSTABILITY WITH DECREASING CIN HAS DEVELOPING. INITIAL WIND SHIFT
IN WESTERN NEBRASKA WILL BE A FOCUS FOR THUNDERSTORMS AS UPPER
LEVEL ENERGY MOVES ACROSS THE NORTHERN PLAINS.

MODELS SEEM TO BE IN BETTER AGREEMENT WITH THE IDEA THAT FAIRLY
WIDESPREAD CONVECTION THIS EVENING WILL ORGANIZE AND MOVE ACROSS
THE AREA. THE MAIN AREA OF RAIN/STORMS SHOULD BE SOUTHEAST OF MOST
OF THE CWFA BY EARLY WEDNESDAY MORNING. SHEAR PARAMETER ARE AT THE
LOW END AT THIS POINT...BUT FORECAST TO IMPROVE INTO EARLY
EVENING. SPC JUST ISSUED A SEVERE THUNDERSTORM WATCH FOR THE
NORTHERN CWFA...WITH THE SOUTHERN CWFA LIKELY IN THE ACT LATE IN
THE EVENING AS THESE STORMS SLIP SOUTH AND 40+ KT LOW LEVEL JET
KICKS IN. HAVE INCREASED RAIN CHANCES ALL AREAS...KEPT THE SEVERE
MENTION...AND THEN TAPERED THE RAIN/STORMS OFF FROM NORTHWEST TO
SOUTHEAST OVERNIGHT. EXPECT SEVERAL REPORTS OF LARGE HAIL AND SOME
DAMAGING WINDS FROM THESE PULSE TYPE SEVERE THUNDERSTORMS TONIGHT.

MUCH COOLER WEDNESDAY WITH COLD ADVECTION AND PLENTY OF CLOUDS. CLOUDS
MY BREAK UP LATE IN THE DAY PROVIDING SOME SUNSHINE...BUT TEMPERATURES
IN THE 60S SEEM MOST REASONABLE.

LONG TERM...12Z THURSDAY THROUGH TUESDAY. MAIN FORECAST CONCERN LIES
WITH PRECIPITATION CHANCES AS PROGRESSIVE PATTERN CONTINUES.

EXTENDED PERIOD STARTS OFF DRY...AS THE CWA SITS UNDER WEAK UPPER
LEVEL SHORTWAVE RIDGING...BETWEEN ONE SYSTEM PASSING ACROSS THE
SOUTHERN PLAINS AND ANOTHER APPROACHING FROM THE WEST.  THIS DOES
NOT LAST LONG...AS THIS NEXT SHORTWAVE TROUGH BRINGS ANOTHER CHANCE
FOR PRECIPITATION STARTING IN THE AFTERNOON.  AHEAD OF THIS TROUGH
AT THE SURFACE...AN AREA OF LOW PRESSURE DEVELOPS OVER WESTERN
NE/KS...BUT DOES NOT GET A CHANCE TO TRANSPORT MUCH WARM AIR OR
MOISTURE NORTH INTO THE AREA.  A FEW THUNDERSTORMS MAY DEVELOP ALONG
THE SURFACE FRONT DURING THE LATE AFTERNOON HOURS...BUT THE BEST
CHANCE WILL COME LATE EVENING/OVERNIGHT AS THE MAIN UPPER LEVEL
TROUGH/MID LEVEL CLOSED LOW PASSES.  THOUGH THE MAIN FORCING PASSES
TO OUR NORTH ACROSS SD...MODELS IN GOOD AGREEMENT WITH A SECOND AREA
OF PRECIP DEVELOPING FURTHER SOUTH ACROSS OUR CWA ASSOCIATED WITH A
WEAKER WAVE AND THE NOSE OF THE LOW LEVEL JET.

THIS SYSTEM QUICKLY MOVES OFF TO THE EAST...AND LEFT THE DAYTIME
HOURS ON FRIDAY DRY. CONFIDENCE IS NOT HIGH...AS THERE ARE TIMING
DIFFERENCES BETWEEN MODELS...WITH THE ECMWF SLOWER AND CARRYING
PRECIP ON WELL INTO FRIDAY.  AGAIN DRY CONDITIONS WOULD BE
SHORTLIVED...AS YET ANOTHER UPPER LEVEL SHORTWAVE MOVES INTO THE
AREA.  NOTHING SIGNIFICANTLY DIFFERENT ABOUT THIS SYSTEM COMPARED TO
THE PREVIOUS...WITH THE UPPER LEVEL TROUGH PUSHING A SURFACE
LOW/FRONT THROUGH.  WITH THE QUICK TIMING OF THESE SYSTEMS...THERE
IS LITTLE CHANCE TO PULL SIGNIFICANT AMOUNTS OF MOISTURE NORTH...SO
NOT EXPECTING HIGH QPF EVENTS.  KEPT POPS IN STARTING FRIDAY NIGHT
AND LASTING THROUGH SATURDAY NIGHT...WITH BEST CHANCES LOOKING TO BE
DURING THE DAYTIME HOURS ON SAT.

CWA FINALLY GETS A CHANCE TO DRY OUT SUNDAY AND MONDAY...AS A MORE
STOUT UPPER LEVEL RIDGE BUILDS ACROSS THE WEST AND SURFACE HIGH
PRESSURE SETTLES IN ACROSS THE PLAINS.  ANOTHER CHANCE FOR PRECIP
LOOKS TO IMPACT THE AREA TUESDAY WITH THE PASSAGE OF ANOTHER UPPER
LEVEL SYSTEM.  CONFIDENCE LOW IN THIS SYSTEM...WITH TIMING
DIFFERENCES BETWEEN MODELS WHICH IS NOT TOTALLY UNUSUAL FOR DAY 7.

LOOKING AT TEMPERATURES THROUGHOUT THE EXTENDED PERIOD...NO
SIGNIFICANT SWINGS ONE WAY OR THE OTHER EXPECTED.  MID/LATE WEEK AND
INTO EARLY WEEKEND...WITH PRECIP AND MORE CLOUD COVER...HIGHS ARE A
BIT LOWER IN THE LOWER 60S NORTH TO NEAR 70 SOUTH.  SUNDAY AND
MONDAY ALLOW FOR A BIT OF A REBOUND...WITH HIGHS ON MONDAY IN THE
LOWER TO MID 70S.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 6, 9:21 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
921 PM CDT TUE MAY 6 2008

NEZ039>041-046>049-060>064-072-073-071200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-
921 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA...ALONG AND NORTH OF A LINE FROM ELWOOD TO KEARNEY TO
YORK.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THE NIGHT. THE PRIMARY
THREAT WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS RETURN TO THE FORECAST FOR THE OUTLOOK AREA THURSDAY
NIGHT...AND AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS
TIME...THE PROSPECTS FOR WIDESPREAD SEVERE WEATHER APPEAR LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ074>077-082>087-071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-KEARNEY-ADAMS-CLAY-
FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
921 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS...ALONG AND SOUTH OF A LINE FROM
BEAVER CITY TO MINDEN TO GENEVA.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 1 AM.

THUNDERSTORMS ARE EXPECTED TO SPREAD INTO THE AREA THROUGH EARLY
MORNING. SOME OF THE THUNDERSTORMS WILL BE SEVERE...WITH HAIL TO
THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
LOCALLY HEAVY RAIN IN EXCESS OF ONE INCH IS ALSO POSSIBLE.

THUNDERSTORMS WILL DIMINISH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS RETURN TO THE FORECAST FOR THE OUTLOOK AREA THURSDAY
NIGHT...AND AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS
TIME...THE PROSPECTS FOR WIDESPREAD SEVERE WEATHER APPEAR LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY THIS MORNING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, May 6, 8:47 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
847 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             HASTINGS                40.59N 98.39W
05/06/2008  E0.75 INCH       ADAMS              NE   EMERGENCY MNGR

            AT JUNCTION OF HIGHWAYS 281 AND 6

&&

NWS
Special weather statement, May 6, 8:53 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
853 PM CDT TUE MAY 6 2008

NEZ075-070230-
ADAMS-
853 PM CDT TUE MAY 6 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF HASTINGS.

AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLAY CENTER TO
GLENVIL TO ROSELAND...AND MOVING SOUTHEAST AT 19 MPH.

* THUNDERSTORMS WILL BE NEAR...
  AYR BY 905 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.  SEVERE STORMS CURRENTLY OVER KEARNEY COUNTY MAY ALSO
MOVE INTO WESTERN PORTIONS OF ADAMS COUNTY.

PEOPLE IN ADAMS COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED. BE READY TO SEEK SHELTER IF
SEVERE WEATHER THREATENS.
Local storm report, May 6, 9:26 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
926 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             1 E ROSELAND            40.47N 98.54W
05/06/2008  E1.00 INCH       ADAMS              NE   EMERGENCY MNGR

&&
Special weather statement, May 6, 9:31 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
931 PM CDT TUE MAY 6 2008

NEZ075-076-085-086-070300-
ADAMS-CLAY-NUCKOLLS-WEBSTER-
931 PM CDT TUE MAY 6 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHEASTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHWESTERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHEASTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROSEMONT...OR 16 MILES SOUTH OF HASTINGS...
AND MOVING SOUTHEAST AT 34 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LAWRENCE BY 940 PM CDT
  NELSON BY 955 PM CDT
  NORA BY 1000 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, May 6, 9:41 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
941 PM CDT TUE MAY 6 2008

NEZ076-077-086-087-070315-
CLAY-FILLMORE-NUCKOLLS-THAYER-
941 PM CDT TUE MAY 6 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHEASTERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA
  EXTREME SOUTHWESTERN FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHEASTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA
  WESTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EDGAR...OR 26 MILES SOUTHEAST OF HASTINGS...
AND MOVING SOUTHEAST AT 34 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  OAK BY 950 PM CDT
  DAVENPORT BY 955 PM CDT
  DESHLER BY 1010 PM CDT
  HEBRON BY 1015 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

HEINLEIN
Local storm report, May 6, 9:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
945 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND GST     7 S BLUE HILL           40.23N 98.45W
05/06/2008  E50 MPH          WEBSTER            NE   LAW ENFORCEMENT

            THUNDERSTORM WIND GUST ESTIMATED AT 50 MPH ON HIGHWAY 281
            SOUTH OF BLUE HILL

&&

KING

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:36 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper, Phelps24 min
May 6, 7:45 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper45 min
May 6, 8:00 PM CDTSevere Thunderstorm WarningGIDBuffalo30 min
May 6, 8:28 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan38 min
May 6, 8:33 PM CDTSevere Thunderstorm WarningGIDKearney27 min
May 6, 8:58 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.